BENGALURU: Doctors should avoid prescribing a drug if he/she is aware that it could cause side effects to patients, said a consumer forum in the city. The forum also ordered a doctor of the KR Hospital in Hanumanthanagar to pay Rs 90,000 to the father of a girl who suffered side effects from a tablet prescribed by him while treating her for a neurological disorder.
The Bengaluru II Additional District Consumer Disputes Redressal Forum comprising of president T Shobhadevi, members Balakrishna V Masali and V Anuradha, on January 1, 2018, ordered Neurologist Dr Vaikuntaraju to pay Rs 70,000 towards medical expenses, Rs 10,000 towards mental agony, and Rs 10,000 towards litigation expenses to Shivaraju, a resident of Gavipuram, who earns his livelihood by selling tender coconuts.
“The doctor prescribed the tablet to the girl knowing very well that it may cause side effects. It means that he knows about the resulting damage. It is the legal duty of a doctor to exercise due care,” the forum said.
According to the order, 9-year-old Harshitha had a neurological problem. Her father Shivaraju took her to the Dr Vaikuntaraju and as per the doctor’s advise, the treatment was continued. But the dosage of the tablets was very high, due to which she suffered from continuous fever. She also complained of allergy and eye problem. Then she was admitted to St Martha’s Hospital where she was treated from February 1, 2014, to February 14, 2014, for which Shivaraju spent nearly Rs 1 lakh.
The doctor at Martha’s Hospital, who treated her, categorically gave a letter stating that the daughter of the complainant had been admitted for Steven Johnson Syndrome after taking T.Carbaona Zepine. Thus, as a result of the negligence on the part of the doctor in giving wrong and high dosage of tablet, the daughter had suffered physically and mentally. The complainant had suffered financially apart from mental harassment, said the petition before the forum.
However, Dr Vaikuntaraju contended that he treated Harshitha and diagnosed her actual disorder (Seizure Disorder) and prescribed the ‘Tab Carbamazepine’ which is the drug recommended by various medical bodies and correct dosage of the drug was prescribed as per the patient’s body weight. He also instructed the complainant about the probable side effects of the drug and in case any rashes or fever develops, to stop the drug, and there was no fault on his part, he pleaded. After hearing both the sides, the forum said the doctor was aware of probable side effects of the drug, and he should have avoided giving such a drug to a child.